Hail, Cass
- When
- June 27, 3:00 PM CST
- Where
- Cass County, 2 mi SE of Atlantic
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.383, -94.983
A cold front dropped south out of Canada during the day and reached southern Iowa by the late afternoon hours. Temperatures warmed into the low to mid 80s ahead of the front with dew point readings in the upper 50s to low 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped south out of Canada during the day and reached southern Iowa by the late afternoon hours. Temperatures warmed into the low to mid 80s ahead of the front with dew point readings in the upper 50s to low 60s. CAPE was marginal with only 1000-1500 J/kg available. The freezing level was quite low, running between 10,000 and 10,500 feet. Thunderstorms erupted along the front during the late afternoon hours and produced some marginally severe hail as they passed. The largest hail was an inch in diameter. Hail fell for 5 to 10 minutes in Warren County at Norwalk, and covered the ground in Taylor County northwest of Blockton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 2:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT TUE JUN 27 2006 .DISCUSSION... SPEED MAX ZOOMING S THRU THE MO RVR VLY INITIATING ENHANCED CU TO REACH PULSE TSTM STAGE SINCE 230 PM. THIS ACTIVITY WL DIMINISH BY SUNSET AS COOLING DVLPS AND THE SPEED MAX MOVS OUT. OTRW DCRG CLDS WITH SOME HAZE OR SMOKE AS WE STAY IN THE NWLY FLOW ALF UNTIL FRI. WITH THE TROF TO OUR IMMEDIATE E MOVG EWD SLOWLY THRU THE WEEK...TMPS WL BEGIN TO WRM MORE NOTICEBLY BY FRI AS H5 HGTS RISE TO 588 IN SWRN IA AND THE WRN RDG FLATTENS SOMEWHAT. THIS FLATTENING WL LIKELY SET THE STAGE FOR TSTMS BY LATE FRI INTO SUN WITH THE WRN RDG REBUILDING ERLY NXT WK. IN THE MEANTIME...A WK LOW LVL BOUNDARY IN THE SHORTER RANGE MDLS MAY BE ENOUGH TO PRODUCE A FEW STORMS LATE TMR AFTN NR THE MO BDR INTO THE EVENING. THE SIGNAL AT H8 IS SUBTLE WITH A WK WSHFT BY 00Z THU. AT THE MOMENT...XPCG BTR PCPN CHCS RIGHT ACRS THE BDR IN MO. THEN A VRY GRDL UPTICK IN TMPS THE REST OF THE WEEK WITH DEWPTS PUSHING 65 BY FRI. CLASSIC NWD RETURNING WRMFNT FRI NGT SHOULD SET OFF STORMS IN SRN MN INTO WI FRI NGT WITH SOME LEAKAGE INTO THE N. IT IS NOT OBVIOUS WHAT WL TRANSPIRE ON SAT. THE GFS HAS BEEN QUITE STABLE IN THE LAST 3-4 RUNS IN MAINTAINING A DECENT FNT NE/SW FNT ACRS THE CENTER OF THE STATE AT 18Z. THIS WOULD MOST LIKELY HAVE THE BEST CHC FOR STORMS OVER THE S/SE HALF OF THE STATE WITH THE BNDRY HANGING UP OVR NRN MO ON SUN...WITH BEST TSTM CHCS SUN NGT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE JUN 27 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-282045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 340 PM CDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THE REMAINDER OF THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 20. A FEW SEVERE STORMS ARE POSSIBLE WITH NICKEL SIZED HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL DURING THIS PERIOD IS STILL UNDER EVALUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON AND TONIGHT. DONAVON
The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511560, 5511561, 5511562, 5511563, 5511564, 5511565.